Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 196, NWS Wichita, KS

July 30, 2018McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 30, 2018, 6:45 PM CDT for McPherson County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2018, 6:45 PM CDT (23:45 UTC)
Expired
Jul 30, 2018, 7:18 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County McPherson County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WUUS53 KICT 302345
SVRICT
KSC113-310045-
/O.NEW.KICT.SV.W.0196.180730T2345Z-180731T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
645 PM CDT MON JUL 30 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southern McPherson County in central Kansas...

* Until 745 PM CDT.

* At 645 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Mcpherson, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mcpherson, Moundridge, Inman, Galva, Windom and Mcpherson Airport. 

This includes Interstate 135 between Mile Markers 44 and 68.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 9742 3817 9777 3817 9792 3846 9791
      3850 9750
TIME...MOT...LOC 2345Z 336DEG 21KT 3844 9774 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
075 
WWUS53 KICT 310002
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
702 PM CDT MON JUL 30 2018

KSC113-310045-
/O.CON.KICT.SV.W.0196.000000T0000Z-180731T0045Z/
McPherson KS-
702 PM CDT MON JUL 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN MCPHERSON COUNTY...

At 702 PM CDT, a severe thunderstorm was located near Mcpherson,
moving south at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mcpherson, Moundridge, Inman, Galva and Mcpherson Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3818 9742 3817 9777 3817 9792 3841 9790
      3844 9749
TIME...MOT...LOC 0002Z 340DEG 27KT 3829 9768 

HAIL...0.75IN
WIND...60MPH
 
$$

JAKUB
078 
WWUS53 KICT 310018
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
718 PM CDT MON JUL 30 2018

KSC113-310028-
/O.CAN.KICT.SV.W.0196.000000T0000Z-180731T0045Z/
McPherson KS-
718 PM CDT MON JUL 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MCPHERSON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
around 45 mph are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3818 9742 3817 9777 3817 9792 3841 9790
      3844 9749
TIME...MOT...LOC 0015Z 336DEG 21KT 3820 9763 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:57 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 30, 2:57 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
257 PM CDT Mon Jul 30 2018

.SHORT TERM...(This evening through Thursday night)
Issued at 256 PM CDT Mon Jul 30 2018

The main challenge in the short term will be day one max
temperatures.  Much of the CWA has been hammered by a broad
line of showers and thunderstorms with very heavy rain and some
strong winds.  The timing of clearing behind the showers and
thunderstorms will determine how high the afternoon temperatures
will go.  Some areas may be a little cooler than currently forecast.  This is most likely to occur in the southeastern portions of the CWA this afternoon.

The remainder of the short terms looks rather quiet as the upper
trough that supported the thunderstorm activity this morning
slowly moves off to the east.  Behind the trough, subsidence
will develop and will crush any precipitation chances for the
rest of the short term. This set up support mostly sunny skies
and warm conditions. Temperatures are expected to remain close to
normal for this time of year but will warm some.

Metzger

.LONG TERM...(Friday through Monday)
Issued at 256 PM CDT Mon Jul 30 2018

Extended range starts our rather quiet as well with seasonal
temperatures or just above normal for this time of year.  Rain
chances for the end of the week and into the weekend look dry
for the most part.  There are some outside chances for rain for
Thursday and Friday but due to the lack of instability and
moisture transport, will keep the POPs low for now.  By Sunday
afternoon, things start to get a little more interesting.
Moisture transport will pick up and the instability becomes a
little better as a weak trough will be encroach on the CWA.
This evening does not look that significant at this time but
most of the long range models, including the ECMWF and GEFS Plumes
are indicating a good chance for showers and thunderstorms
returning to the region.

Metzger

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1242 PM CDT Mon Jul 30 2018

The short term or the first six if not even just the first three
hours are the concern for this forecast. Thunderstorms moving
through south central and southeast Kansas are the primary focus
with heavy rainfall that has reduced visibilities to one mile.
Thus there are respective tempo groups to account for these
values. The timing for KCNU may be adjusted depending on the track
of the current line of thunderstorms. There is a storm in the
county to the south at this forecast issuance. After 1Z, cloud
cover will diminish, and northerly winds will remain light for the
rest of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  84  62  91 /  30   0   0   0
Hutchinson      59  85  60  90 /  30   0   0   0
Newton          59  82  61  90 /  30   0   0   0
ElDorado        59  83  60  89 /  30  10   0   0
Winfield-KWLD   60  84  61  90 /  30   0   0   0
Russell         57  84  61  91 /  20   0   0   0
Great Bend      57  83  60  91 /  30   0   0   0
Salina          58  85  60  93 /  30   0   0   0
McPherson       58  85  60  90 /  30   0   0   0
Coffeyville     61  85  61  90 /  20   0   0   0
Chanute         60  83  60  89 /  30  10   0   0
Iola            59  83  60  89 /  30  10   0   0
Parsons-KPPF    60  84  60  90 /  30  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...VJP
Hazardous weather outlook, Jul 30, 4:36 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 PM CDT Mon Jul 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 PM CDT Mon Jul 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widely scattered hit-or-miss showers and thunderstorms are expected
to impact the area this afternoon and evening. The strongest
activity will be capable of pea to dime size hail, 50 mph winds and
brief heavy rain. This thunderstorm activity is expected end before
midnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

After dry weather this week, storm chances could increase once
again by the weekend, as a cold front approaches from the north.
Widespread severe weather appears unlikely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 30, 3:40 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
340 PM CDT MON JUL 30 2018

KSZ032-302115-
Russell KS-
340 PM CDT MON JUL 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Russell County in central Kansas...

* Until 415 PM CDT.

* At 337 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Luray, or 16
  miles north of Russell...moving south at 20 mph.

Hail up to one half inch...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lucas, Luray, Waldo, Wilson Lake and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3897 9885 3913 9884 3913 9850 3890 9849
TIME...MOT...LOC 2040Z 344DEG 19KT 3912 9875

HAYES
Special weather statement, Jul 30, 4:48 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
448 PM CDT MON JUL 30 2018

KSZ032-047-048-050-302230-
Ellsworth KS-Rice KS-Russell KS-Barton KS-
448 PM CDT MON JUL 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Southeastern Russell County in central Kansas...
  Eastern Barton County in central Kansas...

* Until 530 PM CDT.

* At 447 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 11 miles south of Dorrance, or 11
  miles north of Claflin...moving south at 30 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Holyrood, Bushton,
  Susank, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3870 9888 3878 9850 3842 9824 3826 9880
TIME...MOT...LOC 2148Z 344DEG 27KT 3868 9859

JAKUB
Special weather statement, Jul 30, 5:03 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
503 PM CDT MON JUL 30 2018

KSZ033-302300-
Lincoln KS-
503 PM CDT MON JUL 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Lincoln County in central Kansas...

* Until 600 PM CDT.

* At 501 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Barnard, or 6 miles north of
  Lincoln...moving southeast at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lincoln, Beverly, Barnard and Westfall.

LAT...LON 3922 9793 3887 9793 3887 9827 3922 9832
TIME...MOT...LOC 2203Z 334DEG 20KT 3914 9813

JAKUB
Special weather statement, Jul 30, 5:30 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
530 PM CDT MON JUL 30 2018

KSZ047-050-302330-
Rice KS-Barton KS-
530 PM CDT MON JUL 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Rice County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 630 PM CDT.

* At 528 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Claflin...moving south at 20
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Claflin, Chase, Bushton,
  Raymond, Cheyenne Bottoms and Silica.

LAT...LON 3857 9878 3853 9848 3852 9848 3852 9837
      3817 9831 3817 9847 3826 9847 3826 9876
TIME...MOT...LOC 2230Z 343DEG 19KT 3845 9857

JAKUB
Special weather statement, Jul 30, 5:41 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
541 PM CDT MON JUL 30 2018

KSZ033-048-049-302345-
Ellsworth KS-Lincoln KS-Saline KS-
541 PM CDT MON JUL 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Ellsworth County in central Kansas...
  Southeastern Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 645 PM CDT.

* At 540 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles south of Beverly, or 13
  miles southeast of Lincoln...moving south at 20 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Salina, Ellsworth, Kanopolis, Assaria, Geneseo, Brookville, Smolan,
  New Cambria, Falun, Glendale, Salina Airport, Ellsworth Airport,
  Bridgeport, Kanopolis Lake, Kanopolis State Park and Kipp.

LAT...LON 3896 9745 3861 9745 3861 9792 3852 9793
      3852 9827 3887 9835 3896 9778
TIME...MOT...LOC 2241Z 343DEG 19KT 3890 9797

JAKUB
Special weather statement, Jul 30, 6:12 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 PM CDT MON JUL 30 2018

KSZ067-310015-
Reno KS-
612 PM CDT MON JUL 30 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...

* Until 715 PM CDT.

* At 609 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles southwest of Alden, or 12
  miles west of Sterling...moving south at 30 mph.

wind gusts 40to 50 mph will be possible with this storm.

* Locations impacted include...
  Arlington, Turon, Sylvia, Plevna, Abbyville and Langdon.

LAT...LON 3817 9847 3817 9822 3816 9822 3816 9815
      3817 9814 3817 9812 3773 9811 3773 9846
TIME...MOT...LOC 2311Z 341DEG 28KT 3815 9842

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:38 AM CDTSpecial Weather StatementICTSaline37 min
Jul 30, 10:24 AM CDTSpecial Weather StatementICTChautauqua36 min
Jul 30, 10:28 AM CDTSpecial Weather StatementICTBarton, McPherson, Rice32 min
Jul 30, 11:01 AM CDTSpecial Weather StatementICTMontgomery29 min
Jul 30, 11:10 AM CDTSpecial Weather StatementICTMcPherson, Marion, Rice50 min
Jul 30, 11:40 AM CDTSpecial Weather StatementICTHarvey, Marion, Reno50 min
Jul 30, 12:07 PM CDTSpecial Weather StatementICTHarvey, Kingman, Reno, Sedgwick23 min
Jul 30, 12:21 PM CDTSpecial Weather StatementICTMontgomery24 min
Jul 30, 12:24 PM CDTSpecial Weather StatementICTButler, Kingman, Sedgwick51 min
Jul 30, 1:03 PM CDTSpecial Weather StatementICTHarper, Sumner27 min
Jul 30, 1:12 PM CDTSevere Thunderstorm WarningICTSumner33 min
Jul 30, 1:31 PM CDTTornado WarningICTSumner29 min
Jul 30, 1:43 PM CDTTornado WarningICTCowley47 min
Jul 30, 2:07 PM CDTTornado WarningICTCowley23 min
Jul 30, 2:26 PM CDTSpecial Weather StatementICTChautauqua, Montgomery34 min
Jul 30, 3:13 PM CDTSpecial Weather StatementICTMontgomery32 min
Jul 30, 3:40 PM CDTSpecial Weather StatementICTRussell35 min
Jul 30, 3:54 PM CDTAreal Flood WarningICTKingman16 hr
Jul 30, 4:48 PM CDTSpecial Weather StatementICTBarton42 min
Jul 30, 5:03 PM CDTSpecial Weather StatementICTLincoln57 min
Jul 30, 5:30 PM CDTSpecial Weather StatementICTBarton60 min
Jul 30, 5:41 PM CDTSpecial Weather StatementICTEllsworth, Saline64 min
Jul 30, 6:08 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline38 min
Jul 30, 6:12 PM CDTSpecial Weather StatementICTReno63 min
Jul 30, 6:57 PM CDTSpecial Weather StatementICTReno63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.